Ventricular tachycardia (VT) is an arrhythmia, or irregular type of heartbeat. It causes a rapid heartbeat, usually 150 to 200 beats per minute. It is usually indicative of a serious medical problem which may or may not relate directly to the heart. If untreated, it often progresses to cardiac arrest and death.
The heart is divided into two lower chambers and two upper chambers. The lower chambers are called the ventricles. The upper chambers are known as the atria. The ventricles beat in a regular pattern in response to electrical impulses from the atria.
Ventricular tachycardia occurs when the electrical impulse starts in the ventricles instead of the atria. This impulse takes over the heartbeat, causing the heart to beat very rapidly. It also keeps the ventricles from filling with blood. If VT continues, the heart stops pumping, and the blood pressure drops. Unless the heartbeat returns to normal, the person will die.
If an episode of ventricular tachycardia is brief, the person may have no symptoms. Other times, the individual may notice palpitations, or an unusual awareness of the heart beating in the chest. He or she may have a brief period of lightheadedness.
If the VT continues, the person may show the following symptoms: anxiety or agitationchest painexcessive sweatinglethargy or even comapalpitations, or an unusual awareness of the heart beating in the chestshortness of breathpassing out (syncope)
VT can be caused by certain conditions, including: coronary heart diseasea previous or current heart attacka weakened heart muscle or cardiomyopathy problems in the electrical system of the heartinadequate oxygen supply to the heart, especially during trauma, surgery, or an episode of shocklow levels of potassium, calcium, or magnesium in the bloodcertain medicines that affect the electrical conduction pattern of the heartstimulants, such as caffeine, cocaine, or amphetamines
VT usually comes on suddenly and cannot be prevented. Future episodes of VT may be avoided by treating the underlying disorder. Individuals with a history of VT should limit intake of caffeine. Cocaine and methamphetamines should be avoided.
Certain drugs may be contraindicated for persons with this condition. They represent several different classes of agents. Anyone who has had an episode of VT should review his or her entire medication list carefully with a clinician familiar with heart diseases.
Diagnosis of ventricular tachycardia begins with a medical history and physical exam. An electrocardiogram (ECG) will show a certain abnormal pattern.
The healthcare provider may order these additional tests to determine the cause of the VT: blood testschest X-rayechocardiogram, which uses ultrasound waves to study the heart
If VT is untreated, it may cause serious long-term effects: congestive heart failure, a condition in which the weakened heart is unable to pump enough blood throughout the bodyshockcardiac arrestcomadeath
Ventricular tachycardia is not contagious and poses no risk to others.
Treatment will vary, depending on the underlying disorder that causes the VT. Some options include: anti-arrhythmic medicines, such as lidocaine (i.e., Xylocaine), procainamide (i.e., Procanbid, Pronestyl), or amiodarone (i.e., Cardone, Pacerone)cardiopulmonary resuscitation, or CPRoxygensurgery to implant a device that delivers shocks to the heart when VT occurssynchronized cardioversion, a procedure that delivers a shock to the heart in order to produce a more normal rhythmremoving the offending agent or drug that may have initially caused the VTcoronary angioplasty , stenting or coronary artery bypass surgery to correct the myocardial ischemia
Shocks to the heart may cause new arrhythmias. In some cases, shocks may cause the heart to stop beating entirely. Medicines for VT may cause allergic reactions, stomach upset, and other arrhythmias. Surgery can be complicated by bleeding, infection, or an allergic reaction to the anesthetic.
If ventricular tachycardia is successfully treated, the person may return to normal activities. He or she may be advised to limit the intake of caffeine and other stimulants. Underlying conditions, such as coronary heart disease, may require lifestyle changes and further treatment.
People with VT that causes symptoms need to be followed closely. They will need regular ECGs, blood tests, and other diagnostic studies. Any new or worsening symptoms should be reported to the healthcare provider.